Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 247, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jul 21, 2003, 5:33 PM CDT for Mississippi County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 5:33 PM CDT (22:33 UTC)
- Expired
- Jul 21, 2003, 6:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Mississippi County, MO
The radar
The Paducah radar (KPAH), 53 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1960 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:35 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 21, 12:35 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1235 PM CDT MON JUL 21 2003 PRIMARY FORECAST CONCERN IS PRECIPITATION CHANCES THIS EVENING THROUGH TUESDAY. AN UPPER LOW WAS POSITIONED JUST SOUTH OF JAMES BAY THIS MORNING. A SERIES OF SHORTWAVE TROUGHS WERE PINWHEELING AROUND THIS FEATURE. THE FIRST OF THESE...AND AN ASSOCIATED SURFACE COLD FRONT...HELPED TO TOUCH OFF A THUNDERSTORM COMPLEX PRIMARILY OVER MY NORTHEAST WITH A TRAILING LINE OF SCATTERED CONVECTION OVER MUCH OF THE REST OF THE AREA. SKIES CLEARED OUT A BIT BETTER THAN EXPECTED IN MOST AREAS FROM THE LATE MORNING INTO THE EARLY AFTERNOON. ANTICIPATE BY LATE AFTERNOON THE RESULTANT MORE ABUNDANT SUNSHINE WILL HELP SPAWN SCATTERED DIURNAL THUNDERSTORMS. THESE SHOULD CARRY INTO THE EVENING HOURS AND BEGIN TO DISSIPATE AFTER SUNSET...ESPECIALLY IN AREAS STILL IN ADVANCE OF THE SURFACE FRONT. THE UPPER LOW IS PROJECTED TO DEEPEN AND BECOME MORE AMPLIFIED BY TUESDAY PLACING A LONGWAVE TROUGH OVER THE UPPER MISSISSIPPI VALLEY. ELEVATED CONVECTION IS STILL ANTICIPATED TO DEVELOP ALONG THIS TROUGH AS IT PROGRESSES INTO AND THROUGH THE REGION. USING THE TIMING OF THE AXIS OF THIS TROUGH AS THE END TIME OF THE PRECIP...WILL HAVE MENTION OF SCATTERED SHRA/TSRA ALL AREAS THROUGH 00Z WEDNESDAY...AND THEN THROUGH 06Z WEDNESDAY IN THE EAST. DRY WEATHER STILL LOOKS TO BE THE PATTERN WE HEAD INTO TROUGH THE EARLY PART OF THE UPCOMING WEEKEND. A GENERAL WARMING TREND SHOULD BE ON TAP FROM TUESDAY INTO SATURDAY AS THE COOL NORTHWEST FLOW PATTERN MOVES EAST AND THE CENTER OF SURFACE HIGH PRESSURE MOVES EAST. SUNDAY THE UPPER HIGH OVER THE WESTERN U.S. RETROGRADES FARTHER WEST ALLOWING FOR A RETURN TO NORTHWEST FLOW OVER THE FORECAST AREA WITH PRECIPITATION CHANCES RETURNING TO THE AREA. FOR DAY 7...NORTHWEST FLOW CONTINUES ON MONDAY. LATEST GFS SUGGESTS THAT SUNDAY/S WEATHER WILL BE EXITING THE REGION SUNDAY NIGHT YIELDING A DRY MONDAY. GIVEN THE UNCERTAINTY OF THE TIMING OF FEATURES IN NORTHWEST FLOW...ESPECIALLY ON DAY 7...WILL PLACE A LOW CHANCE POPS FOR CONVECTION ON MONDAY AS WELL AS CONFIDENCE IS A DRY FORECAST IS LOW. .PAH...NONE. DFS
Hazardous weather outlook, Jul 21, 12:02 PM CDT, 5 hours 31 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1202 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND SHOULD INCREASE IN BOTH COVERAGE INTENSITY...ESPECIALLY OVER SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. ISOLATED THUNDERSTORMS REMAIN A POSSIBILITY OVER SOUTHEAST MISSOURI AS WELL. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS WEST KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR TO BE THE MAIN HAZARDS. THE STORMS ARE EXPECTED TO DIMINISH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTER A BRIEF REPRIEVE FROM THE SHOWER AND THUNDERSTORM ACTIVITY... ANOTHER CHANCE WILL ROLL IN ON TUESDAY IN ASSOCIATION WITH AN UPPER-LEVEL DISTURBANCE BEHIND THE FRONT. WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...SOME OF THE STORMS COULD PRODUCE MARGINALLY SEVERE HAIL. LATE IN THE FORECAST PERIOD...THERE IS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS NEXT SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY THIS AFTERNOON AND EARLY THIS EVENING.
In the hours before
Local storm report, Jul 21, 11:41 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1141 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM OWENSBORO KY 1.75 INCH HAIL
07/21/03 DAVIESSLocal storm report, Jul 21, 11:41 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1141 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM OWENSBORO KY 1.75 INCH HAIL
07/21/03 DAVIESS RELAYED TO WBKR RADIO
TIME ESTIMATED.Local storm report, Jul 21, 1:12 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0107 PM 3NE HOPKINSVILLE KY 1.25 INCH HAIL
07/21/03 CHRISTIAN REPORTED BY LAW
ENFORCEMENT AND RELAYED
BY TRAINED SPOTTERSLocal storm report, Jul 21, 2:20 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0208 PM ALLEGRE KY WIND DAMAGE
07/21/03 TODD TREE DOWN AND NUMEROUS
LIMBS REPORTED BY EOCThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:58 AM CDT | Severe Thunderstorm Warning | PAH | Daviess | 32 min |
| Jul 21, 12:44 PM CDT | Flash Flood Warning | PAH | Daviess | 4 hr |
| Jul 21, 12:45 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 45 min |
| Jul 21, 1:14 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 46 min |
| Jul 21, 1:26 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 34 min |
| Jul 21, 1:30 PM CDT | Tornado Warning | PAH | Todd | 30 min |
| Jul 21, 1:57 PM CDT | Tornado Warning | PAH | Todd | 33 min |
| Jul 21, 3:19 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 41 min |
| Jul 21, 5:57 AM CDT | Severe Thunderstorm Warning | PAH | Hamilton, White | 33 min |
| Jul 21, 6:01 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 29 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.